Category: Clinical Sciences/Health Conditions
Case Diagnosis: Charles Bonnet Syndrome
71-year-old male with uncontrolled diabetes initially presented with slurred speech and altered mental status. CT Head showed chronic subdural hemorrhage and MRI revealed acute infarct in the left PCA distribution affecting the occipital and medial temporal lobe. No neurosurgical intervention was recommended. Glucose optimized with strict insulin regimen and patient transferred to acute rehabilitation. While in unit, patient expressed concern regarding new visual disturbances, which included “elements of nature,” “a man milling about,” and an “insect walking along the table.” He reported history of floaters, but noted that the disturbances were different and more importantly, not real. Ophthalmologic visual field testing revealed right homonymous hemianopsia. Despite no previous mental illness, Psychiatry consulted and concluded no acute issues. Rehab team determined that hallucinations were presumptively caused by Charles Bonnet Syndrome due to acute vision loss from his CVA.
Charles Bonnet Syndrome refers to symptoms of visual hallucinations following loss of visual field/acuity. While this is most commonly reported following chronic vision loss, such as in macular degeneration, acute presentations have been reported with multiple proposed mechanisms. One popular theory is that of a release hallucination, similar to the pathophysiologic mechanism due to sensory deprivation such as that seen in phantom limb pain. Concurrently in this patient, low dose Gabapentin was started and subsequently increased to 300mg TID for his diabetic peripheral neuropathy. Interestingly, patient endorsed that his paresthesias improved and visual hallucinations ceased with increased dosing. He also denied disturbances on follow up several weeks after discharge.
It is imperative that visual disturbances after CVA are evaluated for ophthalmologic and psychiatric etiologies. However, Charles Bonnet Syndrome should be considered on the differential diagnosis of such hallucinations following acute infarct. Reassurance is often the only treatment necessary, but Gabapentin is a reasonable and safe therapeutic option.